Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

What is the cause and treatment for urticaria?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2005
Answered : 1919 Questions
Question
Hives over one month Severe in palm of hands and soles of feet Treatment of steroids but not cause of hives When pills run out or down to one a day from 3/3 to 2/2 to one the hives come back with a vengeance and the itching ands pain is unbearable

BP 116 over 72 5' 9 1/2 '' 178# Active and healthy working land surveyor Lisinopril-HCTZ 10-12.5 since 2008 NOW OFF
Posted Sun, 10 Aug 2014 in Skin Hair and Nails
 
 
Answered by Dr. Johny Chacko 1 hour later
Brief Answer:
Urticaria

Detailed Answer:
Hello,

Welcome to healthcare magic.

I understand form your query that you are having hives over your palms and soles of 1 month duration.

This problem is called as urticaria. These could occur as a reaction pattern to ingestion of new foods (including health supplements like green tea) , new medications, infections like sore throat or a dental caries and contact allergens. In most of the cases, it is difficult to find a cause and we term it as " Idiopathic urticaria".

There is another type called as physical urticaria, in which the hives appear on areas of prolonged pressure ( e.g - waist line if you wear a belt), areas exposed to cold ( palms and soles) and after a bout of sweating.

From your history, the possibilities I would consider include cold urticaria and contact urticaria. You have mentioned that you work as a land surveyor. Do you come in contact with any allergens like cement or do you latex boots and gloves?

Do you have any other hobbies which make you come in contact with plants/ dust/ rubber which could possibly elicit an allergic reaction?

The other issue to be ruled out in such cases is hypothyroidism. It could present with hives confined to hands and feet.

As far as the treatment is concerned, you have mentioned that the hives re appear as soon as you taper the steroids.
You could discuss with your doctor regarding antihistamines like Cetrizine and Fexofenadine and another drug called Danazol which could be started before tapering the steroids so that their actions kicks in by the time you taper the steroids.

Do try and think about the possible triggers which I have listed above. ( cold exposure and allergens)

You could also get a thyroid profile test done to rule out hypothyroidism.

Hope this helps you.

If you have any more queries, I will be glad to answer.

Take care.

Regards,
Dr. Johny Chacko
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor